Alert archive / Montana / High Wind Warnings in 2017
High Wind Warning 7, NWS Glasgow, MT
NWS Glasgow, MT issued this high wind warning at Oct 17, 2017, 3:04 AM MDT for 5 counties in Montana. It took effect at Oct 17, 2017, 6:00 PM MDT. It was in force for 9 hr. 20 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 17, 2017, 3:04 AM MDT (09:04 UTC)
- In effect from
- Oct 17, 2017, 6:00 PM MDT
- Expired
- Oct 18, 2017, 3:23 AM MDT
- In force
- 9 hr
- Issued by
- NWS Glasgow, MT
Counties Daniels County, MT, Phillips County, MT, Roosevelt County, MT, Sheridan County, MT, Valley County, MT
The radar
The Glasgow radar (KGGW), 60 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 17, 9:34 PM MDT | NON-TSTM WND GST 56 | 5 Wnw Landusky, MT | HAYS DOT ON MT-66 |
| Oct 17, 9:48 PM MDT | NON-TSTM WND GST 77 | 10 Ene Zortman, MT | GUSTS OF 58 MPH OR GREATER FIRST RECORDED AT THE MALTA SOUTH DOT SITE AT 915 PM. |
| Oct 17, 10:18 PM MDT | NON-TSTM WND GST 60 | 2 Ese Saco, MT | |
| Oct 17, 10:32 PM MDT | NON-TSTM WND GST 62 | 1 Ese Zortman, MT | ZORTMAN BLM RAWS |
| Oct 17, 10:35 PM MDT | NON-TSTM WND GST 56 | 2 Wnw Malta, MT | AIRPORT |
| Oct 17, 10:41 PM MDT | NON-TSTM WND GST 52 | 15 S Zortman, MT | RAWS |
| Oct 17, 10:44 PM MDT | NON-TSTM WND GST 59 | 2 Sw Thoeny, MT | BLUFF CREEK RAWS |
| Oct 17, 10:45 PM MDT | NON-TSTM WND GST 53 | 5 Ene Malta, MT | |
| Oct 17, 10:48 PM MDT | NON-TSTM WND GST 58 | 1 N Baylor, MT | |
| Oct 17, 11:15 PM MDT | NON-TSTM WND GST 50 | Nne Nashua, MT | |
| Oct 17, 11:17 PM MDT | NON-TSTM WND GST 57 | Glasgow, MT | GLASGOW AIRPORT |
| Oct 17, 11:42 PM MDT | NON-TSTM WND GST 56 | 8 Sw Bredette, MT | |
| Oct 17, 11:44 PM MDT | NON-TSTM WND GST 53 | 14 Nnw Hell Creek Recre, MT | KING COULEE RAWS |
| Oct 17, 11:45 PM MDT | NON-TSTM WND GST 62 | Plentywood, MT | |
| Oct 17, 11:53 PM MDT | NON-TSTM WND GST 58 | 1 N Navajo, MT | |
| Oct 18, 12:02 AM MDT | NON-TSTM WND GST 67 | 10 Wsw Westby, MT | COMERTOWN DOT SITE ON MT 5 |
| Oct 18, 12:09 AM MDT | NON-TSTM WND GST 57 | 3 E Wolf Point, MT | AIRPORT |
| Oct 18, 12:18 AM MDT | NON-TSTM WND GST 53 | 1 Nnw Sprole, MT | POPLAR RAWS. |
| Oct 18, 12:58 AM MDT | NON-TSTM WND GST 53 | 2 Se Medicine Lake, MT | |
| Oct 18, 1:00 AM MDT | NON-TSTM WND GST 52 | 4 Ese Bredette, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.1 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2722 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
198 WWUS75 KGGW 170904 NPWGGW URGENT - WEATHER MESSAGE National Weather Service Glasgow MT 304 AM MDT Tue Oct 17 2017 MTZ060-172315- /O.UPG.KGGW.HW.A.0005.171018T0000Z-171018T1200Z/ /O.NEW.KGGW.HW.W.0007.171018T0000Z-171018T1200Z/ Southwest Phillips- Including the city of Zortman 304 AM MDT Tue Oct 17 2017 ...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM MDT WEDNESDAY... The National Weather Service in Glasgow has issued a High Wind Warning, which is in effect from 6 PM this evening to 6 AM MDT Wednesday. The High Wind Watch is no longer in effect. * WINDS...West 35 to 45 mph with gusts up to 65 mph. * TIMING...This evening through late tonight. * IMPACTS...Damaging winds will blow down trees and power lines. Travel will be difficult...especially for high profile vehicles on US 191 and Montana Highway 66. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ MTZ016-017-021>023-172315- /O.CON.KGGW.LW.Y.0047.000000T0000Z-171018T1400Z/ Central and Southeast Phillips-Central and Southern Valley- Petroleum-Garfield-McCone- Including the city of Fort Peck 304 AM MDT Tue Oct 17 2017 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM MDT WEDNESDAY FOR FORT PECK LAKE... * WINDS...Southwest 15 to 25 mph today becoming west 20 to 30 mph with gusts up to 45 mph this evening. * TIMING...Through Wednesday morning. Winds will increase during the day today. The strongest winds will occur this evening and late tonight. * IMPACTS...These winds will make open waters of the lake rough and hazardous, and may result in high waves which may tip or swamp smaller craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters should use extreme caution if venturing onto Fort Peck Lake. For your personal safety, avoid the open waters. Stay close to shore or around protected areas. && $$
3 follow-up statements
273 WWUS75 KGGW 172039 NPWGGW URGENT - WEATHER MESSAGE National Weather Service Glasgow MT 239 PM MDT Tue Oct 17 2017 MTZ060-181100- /O.CON.KGGW.HW.W.0007.171018T0000Z-171018T1200Z/ Southwest Phillips- Including the city of Zortman 239 PM MDT Tue Oct 17 2017 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM MDT WEDNESDAY... * WINDS...West 25 to 35 mph with gusts up to 65 mph. * TIMING...This evening through late tonight. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult...especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ MTZ016-017-021>023-181100- /O.CON.KGGW.LW.Y.0047.000000T0000Z-171018T1400Z/ Central and Southeast Phillips-Central and Southern Valley- Petroleum-Garfield-McCone- Including the city of Fort Peck 239 PM MDT Tue Oct 17 2017 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM MDT WEDNESDAY FOR FORT PECK LAKE... * WINDS...West 20 to 30 mph with gusts up to 45 mph. * TIMING...Through Wednesday morning. The strongest winds will occur this evening and late tonight. * IMPACTS...These winds will make open waters of the lake rough and hazardous, and may result in high waves which may tip or swamp smaller craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters should use extreme caution if venturing onto Fort Peck Lake. For your personal safety, avoid the open waters. Stay close to shore or around protected areas. && $$
121 WWUS75 KGGW 180454 AAB NPWGGW URGENT - WEATHER MESSAGE...UPDATED National Weather Service Glasgow MT 1054 PM MDT Tue Oct 17 2017 MTZ016-017-181200- /O.EXA.KGGW.HW.W.0007.000000T0000Z-171018T1200Z/ /O.CON.KGGW.LW.Y.0047.000000T0000Z-171018T1400Z/ Central and Southeast Phillips-Central and Southern Valley- Including the cities of Malta, Glasgow, Fort Peck, Hinsdale, and Frazer 1054 PM MDT Tue Oct 17 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM MDT WEDNESDAY... ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM MDT WEDNESDAY FOR FORT PECK LAKE... The National Weather Service in Glasgow has issued a High Wind Warning, which is in effect until 6 AM MDT Wednesday. * WINDS...West 25 to 35 mph with gusts up to 60 mph. * TIMING...Through Wednesday morning. The strongest winds will occur this evening and late tonight. * IMPACTS...Strong winds may blow down limbs...trees...and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters should use extreme caution if venturing onto Fort Peck Lake. For your personal safety, avoid the open waters. Stay close to shore or around protected areas. A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ MTZ018>020-059-061-062-181200- /O.EXA.KGGW.HW.W.0007.000000T0000Z-171018T1200Z/ Daniels-Sheridan-Western Roosevelt-Northern Phillips- Northern Valley-Eastern Roosevelt- Including the cities of Scobey, Plentywood, Medicine Lake, Wolf Point, Poplar, Whitewater, Opheim, and Culbertson 1054 PM MDT Tue Oct 17 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM MDT WEDNESDAY... The National Weather Service in Glasgow has issued a High Wind Warning, which is in effect until 6 AM MDT Wednesday. * WINDS...West 30 to 40 mph with gusts up to 60 mph. * TIMING...This evening through late tonight. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult...especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ MTZ060-181200- /O.CON.KGGW.HW.W.0007.000000T0000Z-171018T1200Z/ Southwest Phillips- Including the city of Zortman 1054 PM MDT Tue Oct 17 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MDT WEDNESDAY... * WINDS...West 25 to 35 mph with gusts up to 60 mph. * TIMING...This evening through late tonight. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult...especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ MTZ021>023-181200- /O.CON.KGGW.LW.Y.0047.000000T0000Z-171018T1400Z/ Petroleum-Garfield-McCone- 1054 PM MDT Tue Oct 17 2017 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM MDT WEDNESDAY FOR FORT PECK LAKE... * WINDS...West 30 to 40 mph with gusts up to 55 mph. * TIMING...Through Wednesday morning. The strongest winds will occur this evening and late tonight. * IMPACTS...Strong winds may blow down limbs...trees...and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters should use extreme caution if venturing onto Fort Peck Lake. For your personal safety, avoid the open waters. Stay close to shore or around protected areas. && $$
722 WWUS75 KGGW 180923 NPWGGW URGENT - WEATHER MESSAGE National Weather Service Glasgow MT 323 AM MDT Wed Oct 18 2017 MTZ016-017-181400- /O.CAN.KGGW.HW.W.0007.000000T0000Z-171018T1200Z/ /O.CON.KGGW.LW.Y.0047.000000T0000Z-171018T1400Z/ Central and Southeast Phillips-Central and Southern Valley- Including the city of Fort Peck 323 AM MDT Wed Oct 18 2017 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM MDT THIS MORNING FOR FORT PECK LAKE... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Glasgow has cancelled the High Wind Warning. A Lake Wind Advisory remains in effect until 8 am this morning. * WINDS...West to northwest 15 to 25 mph with gusts up to 40 mph. * TIMING...early this morning. Winds will diminish around sunrise. * IMPACTS...Gusty winds will make boating on Fort Peck Lake rough and hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters should use extreme caution if venturing onto Fort Peck Lake. For your personal safety, avoid the open waters. Stay close to shore or around protected areas. && $$ MTZ018>020-059>062-181030- /O.CAN.KGGW.HW.W.0007.000000T0000Z-171018T1200Z/ Daniels-Sheridan-Western Roosevelt-Northern Phillips- Southwest Phillips-Northern Valley-Eastern Roosevelt- 323 AM MDT Wed Oct 18 2017 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Glasgow has cancelled the High Wind Warning. Northwest winds have diminished to 20 to 30 mph early this morning and will continue to diminish. $$ MTZ021>023-181400- /O.CON.KGGW.LW.Y.0047.000000T0000Z-171018T1400Z/ Petroleum-Garfield-McCone- 323 AM MDT Wed Oct 18 2017 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM MDT THIS MORNING FOR FORT PECK LAKE... * WINDS...West to northwest 20 to 30 mph with gusts up to 40 mph. * TIMING...early this morning. Winds will diminish around sunrise. * IMPACTS...Gusty winds will make boating on Fort Peck Lake rough and hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters should use extreme caution if venturing onto Fort Peck Lake. For your personal safety, avoid the open waters. Stay close to shore or around protected areas. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Oct 17, 2:40 AM MDT, 24 minutes earlier.
Area forecast discussion, Oct 17, 2:40 AM MDT, 24 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 240 AM MDT Tue Oct 17 2017 .SHORT TERM...for northeast Montana...today through Wed... Flat upper ridge will be over Montana today. This will bring a warm and dry day to the forecast area. A cold front will be approaching the area from the west today. Compressional heating ahead of the front along with a thermal ridge will warm temperatures into the 70s for highs today or about 15 degrees above normal. Southwest winds ahead of the front will be strong enough at times today for a Lake Wind Advisory for Fort Peck Lake. With winds expected to be around 20 mph and RH in the teens this afternoon, will expand Red Flag Warning to include the western half of the forecast area. Dry Cold front will move through Northeast Montana this evening with shortwave trough late tonight. 850 mb wind are expected to between 50 and 60 knots with the front. However, the evening timing and low level inversions will limit mixing in most areas. The exception will be the Little Rocky Mountains of SW Phillips County whose elevation is around the 850 mb level. Will issue a High Wind Warning for that area. It will be windy elsewhere tonight with strong west winds but wind speeds should stay below warning criteria. High pressure builds into Eastern Montana on Wednesday which will diminish the winds. Temperatures will be around 15 degrees cooler than today which will be near normal for mid October. Forrester .LONG TERM...Wed night through Tue... Surface high will move to the east and flat ridge in nearly zonal flow Wednesday Night will bring mostly clear skies to the forecast area. Warmer temperatures will return on Thursday with a thermal ridge building into the area. Highs will be in the 70s. Flow aloft turns to the southwest on Thursday as an upper trough moves inland from the Pacific. This will bring a cold front through the area on Friday with an upper trough moving through Friday Night. It looks like there may be enough moisture behind the front Friday Night for a chance of showers. Saturday will be windy and cooler with gusty west winds as the upper trough moves to the east. A shortwave trough and cold front on Sunday will bring strong west winds to the forecast area. There may be enough moisture for a slight chance of showers. Monday and Tuesday looks dry at this point with surface high pressure and NW flow aloft. Forrester && .AVIATION... FLIGHT CAT: VFR. SYNOPSIS: A cold front between 03z and 06z this evening will bring strong west winds and mid and high level clouds. LLWS: Low level wind shear will continue until 15z this morning with strong west winds above a low level surface inversion this morning. Low level wind shear is likely again tonight and Wednesday morning, but possibly stronger. WIND: variable or southwest at less than 10 kts early, increasing to 15 to 25 kts this afternoon, veering to west and further increasing to 20 to 30 kts Tonight. && .FIRE WEATHER... A Red Flag Warning is in effect this afternoon for Zones 134, 135, 136, and 137 for low RH and gusty southwest winds. Min RH this afternoon will be in the teens with southwest winds 15 to 25 mph. A dry cold front this evening will bring strong west winds but RH will be on the rise by that time. The Little Rocky Mountains will have wind gusts to 65 mph with the cold front tonight while wind gusts to 45 mph are possible elsewhere. && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM this morning to 7 PM MDT this evening for MTZ134>137. High Wind Warning from 6 PM this evening to 6 AM MDT Wednesday for Southwest Phillips. Lake Wind Advisory until 8 AM MDT Wednesday For Fort Peck Lake for Central and Southeast Phillips...Central and Southern Valley...Garfield...McCone...Petroleum. && weather.gov/glasgow
Hazardous weather outlook, Oct 16, 3:40 PM MDT, 11 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Glasgow MT 340 PM MDT Mon Oct 16 2017 MTZ016>027-059-061-062-172145- Central and Southeast Phillips-Central and Southern Valley- Daniels-Sheridan-Western Roosevelt-Petroleum-Garfield-McCone- Richland-Dawson-Prairie-Wibaux-Northern Phillips-Northern Valley- Eastern Roosevelt- 340 PM MDT Mon Oct 16 2017 This Hazardous Weather Outlook is for portions of northeast Montana. .DAY ONE...This Afternoon and Tonight Gusty west winds 15 to 25 mph are expected at times tonight in and around Fort Peck Lake. A Lake Wind Advisory is in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Gusty west winds will continue through Wednesday morning. A Lake Wind Advisory is in effect. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. MTZ060-172145- Southwest Phillips- 340 PM MDT Mon Oct 16 2017 This Hazardous Weather Outlook is for portions of northeast Montana. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong west winds and low relative humidity will result in critical fire weather conditions for Tuesday afternoon. A Red Flag Warning has been issued. The strong west winds continue Tuesday night and gusts as high as 70 mph are possible. A High Wind Watch is in effect. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Local storm report, Oct 17, 2:53 AM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
253 AM MDT TUE OCT 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 AM NON-TSTM WND GST 10 ENE ZORTMAN 47.97N 108.33W
10/17/2017 M59.00 MPH PHILLIPS MT MESONET
MALTA SOUTH DOT ON US 191 AT MP 122
&&
RICHMNearby
High Wind Warnings in Montana, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.